BA(Hons) Tourism Management (Year 3)
“In August 2009 I started a placement year in Orlando, Florida. Unfortunately after two weeks I collapsed and was rushed to hospital. After an emergency CT scan a 9.5cm mass was found behind my lung. This turned out to be Hodgkin’s lymphoma, cancer of the lymphatic system. I returned to the UK to have treatment at the Christie Hospital. I was told I needed twelve sessions of intense chemotherapy and fifteen sessions of radiotherapy. The treatment overall took eight months and during this time I was too unwell to return to university or support myself financially. I set myself a personal goal of returning to my course in September 2010 to help me get through this dark time. I achieved my goal and returned to study; however I was only five months out of treatment and was still suffering tremendously with the side effects of my chemotherapy and radiotherapy treatment. This meant that I could not have a part-time job, so while I was concentrating on getting better I had the worry of how far I could stretch my student loan."
“The Harris Bursary Fund awarded me with £150 of food vouchers. This was a great help as the money usually spent on food could be used for other bills and living costs.
“Upon graduating from UCLan I hope to work in the tourism industry and work overseas. I also hope to help other young people that have been affected by cancer, to help them stay positive and not to lose sight of their dreams and ambitions.
“I would strongly advise any student who is struggling to apply for help from the Harris Bursary Fund. It doesn’t take long to fill out an application and is well worth the few minutes it takes. It would be a great shame if someone was to give up on their ambitions due to a hardship they are facing.”
“Thank you to all the kind people that donate to this charity. Without the help these generous donations give many students would be forced to abandon their dreams. I thank you for taking some of the pressure of university off my shoulders and allowing me to finish my final year of study.”